Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 2, 2002, 9:54 PM MDT for Scotts Bluff County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 9:54 PM MDT (03:54 UTC)
- Expired
- Aug 2, 2002, 10:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:57 PM MDT | Thunderstorm Wind 61 M | Gering, NE | Local radio station reported 60 to 70 mph wind gusts in and near Gering, NE. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 3126 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
635
WUUS55 KCYS 030354 CCA
SVRCYS
NEC157-030430-
BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
951 PM MDT FRI AUG 2 2002
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA
THIS INCLUDES THE CITIES OF TERRYTOWN...SCOTTSBLUFF...MINATARE...
GERING
* UNTIL 1030 PM MDT
* AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GERING...MOVING NORTHEAST
AT 20 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.
LAT...LON 4171 10395 4170 10362 4170 10337 4199 10339
4199 10362
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:40 PM MDT, 8 hours 14 minutes earlier.
Area forecast discussion, Aug 2, 1:40 PM MDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 140 PM MDT FRI AUG 2 2002 WATER VAPOR IMAGERY SHOWS MID AND UPPER LEVEL MOISTURE MOVING ACROSS REGION ON SOUTHWEST FLOW ALOFT...IN ADDITION TO A WEAK SHORTWAVE APPROACHING FROM THE UT/CO BORDER. AVN SEEMS TO OVERDO STRENGTH OF VORTICITY MAXIMUM ASSOCIATED WITH SHORTWAVE...AS HAS OFTEN BEEN THE CASE THIS SUMMER. LOW SCATTERED POPS SHOULD COVER EXTENT OF CONVECTION THIS EVENING. THETA/E AXIS EXTENDS INTO NEB PANHANDLE OVERNIGHT THUS WILL KEEP MENTION OF SHOWERS POSSIBLE OVERNIGHT THERE. MINIMUM TEMPERATURES TONIGHT WILL NOT BE AS COOL AS THOSE EXPERIENCED LAST NIGHT. SURFACE HIGH PRESSURE NOSING DOWN THE NORTHERN HIGH PLAINS WILL COMBINE WITH SURFACE LOW PRESSURE IN EASTERN CO TO PRODUCE WEAK LOW LEVEL UPSLOPE FLOW SAT AFTERNOON. CURIOUSLY ENOUGH...MODELS PROG AIRMASS TO DRY SOMEWHAT SAT THUS WILL GO WITH ONLY LOW POPS FOR PRIMARILY LATE DAY SHOWERS/THUNDERSTORMS. TEMPS WILL CONTINUE TO REBOUND SAT AS HEIGHTS AND THICKNESS VALUES INCREASE MODESTLY. WEAK SURFACE BACKDOOR TYPE COOL FRONT TO PUSH THROUGH REGION EARLY SUNDAY FOR SOMEWHAT COOLER TEMPS...ESPECIALLY EAST OF THE LARAMIE RANGE. WITH MARGINAL DYNAMICS AND ATMOSPHERIC MOISTURE WILL KEEP SCATTERED POPS FOR SUN AND SUN EVENING. MON LOOKS TO HAVE SLIGHTLY COOLER TEMPS AND LOWER POPS THAN SUN. IN THE EXTENDED...UPPER HIGH TO MEANDER OVER THE CENTRAL PLAINS NEXT WEEK AND WILL BE THE MAIN FACTOR INFLUENCING THE WEATHER OVER THE AREA. SOME MONSOONAL MOISTURE SHOULD BE LURKING OVER THE SW PART OF THE CONUS BUT HOW MUCH OF IT GETS ADVECTED OVER CWA STILL IN QUESTION. WILL KEEP FCST DRY FOR NOW EVEN THOUGH ISOLD CONVECTION NOT OUT OF THE QUESTION SOMETIME DURING THE WEEK. NO SIGNIFICANT CHANGES IN TEMPERATURES WITH STAGNANT PATTERN CONTINUING. .CYS... WY...NONE. NE...NONE.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:52 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.